What is Acetaminophen Overdose?
Acetaminophen is the most popular over-the-counter (OTC) medication in the world. Widely recognized by the brand name Tylenol, people primarily use it to relieve pain and reduce fever. While it’s considered a safe and effective medication, ingesting more than the maximum prescribed dose (usually 3-4 grams or 3,000-4,000 mg every 24 hours) may lead to an acetaminophen overdose (also known as acetaminophen poisoning). (x)
Acetaminophen is an analgesic since it alleviates pain and antipyretic, as it reduces fever. Although how the drug works in the body is unknown, the medication lowers the production of chemicals that trigger inflammation and swelling in your brain. Medical doctors also prescribe acetaminophen for relieving pain connected to arthritis, yet it does not resolve the real reason for inflammation or swelling in the joints.
Consider natural alternatives to these OTC medications because they only treat symptoms. Treating symptoms does not get to the root of the problem, as there may be reasons your body has headaches, illness, and overall body aches. Consult with your healthcare provider to see what is best for your overall health and well-being. (x) Changing your lifestyle is a positive action for relieving the need to consume OTC medications. (x)
Over 100,000 cases of acetaminophen poisonings occur in the U.S. each year. Overdoses can be accidental or intentional. The most commonly affected are young children, people with a history of liver illness, and those who regularly consume alcohol or narcotics. If you have liver damage already due to infection or alcohol abuse, you may be more susceptible to acetaminophen poisoning. (x)
Acetaminophen overdose is a severe condition. If left untreated, it can irreparably damage the liver. According to a report published in the British Medical Journal, the drug accounts for about half the cases of acute liver failure in the United States. Liver failure can be life-threatening and may necessitate a liver transplant to save a patient’s life. (x)
What are the signs or symptoms of an acetaminophen overdose? Can you prevent long-term side effects from developing after an overdose has occurred? And how do you avoid an acetaminophen overdose?
Acetaminophen Overdose Symptoms
Acetaminophen poisoning requires proper medical intervention. If you or a person close to you experiences any of the following symptoms, seek emergency care immediately.
In the first 24 hours following an overdose, symptoms may not be readily apparent but may manifest after 24 hours. The most common symptoms include:
- Listlessness or tiredness
- Lack of appetite
- Abdominal pain
These symptoms may persist for a day and then subside. If doctors administer medical attention within eight hours of an overdose, the FDA recognizes that N-acetyl cysteine (NAC) may significantly reduce liver damage and potentially prevent liver failure. (x)
After 48-72 hours following an overdose, the liver begins to fail. As a result, the following symptoms may occur:
Overdosing may lead to other complications and chronic conditions like low blood sugar, pancreatitis, lactic acidosis, and kidney failure. Other side effects include rashes, hives, red skin, swelling of the body, difficulty breathing, dizziness, and hoarseness. (x)
In some cases of acetaminophen poisoning, the body naturally countered the poisoning, and these patients fully recovered after several weeks. However, it’s always best to err on the side of caution. If you observe any of the symptoms, contact emergency medical professionals immediately. (x) Or, don’t take the medication and find natural alternatives to your body aches and pains. (x)
Causes of Acetaminophen Poisoning
Acetaminophen poisoning is a direct result of liver damage sustained after ingesting toxic amounts of acetaminophen. Understanding how toxicity develops in your body may convince you to find natural pain alternatives. Discuss this with your doctor and see if you can come up with healthier options for acetaminophen.
Some feel, generally, acetaminophen is non-toxic. When you ingest doses of acetaminophen, your body absorbs it into your bloodstream. When blood reaches the liver for filtration, your liver breaks the drug down and produces a small amount of a by product called NAPQI (N-acetyl-p-benzoquinone imine). (x) In small quantities, NAPQI is relatively harmless compared to more powerful narcotics. The human body processes it quickly by excreting it through urine.
In large quantities, however, NAPQI is toxic and will damage the liver. It reduces the organ’s ability to element oxidative stress and harms your cells. The damage can be mild to severe, depending on the amount of acetaminophen taken (a physician will determine this by measuring the level of drug present in the patient’s blood). Typically, a dose is toxic in amounts exceeding 7.5 mg to 10 mg in 24 hours. Note that the threshold is much lower for children. (x) People with a weak liver are especially prone to poisoning. (x)
Acetaminophen poisoning can also occur if the drug reacts poorly with other medications or supplements. Other drugs that are hard on the liver — even some herbal supplements — may cause or speed up liver deterioration when taken with acetaminophen.
Some medications contain small amounts of acetaminophen. Taking them with your regular Tylenol dose may lead to poisoning. Always read each label before taking medication, and when in doubt, don’t hesitate to consult with your physician or find a healthier substitute to pain or swelling. (x)
Suicide by acetaminophen overdose is, unfortunately, a common occurrence. Based on one study’s results, more than two-thirds of the liver injuries caused by acetaminophen overdose occurred due to suicide attempts. Out of the 60,000 intentional acetaminophen overdoses that occur each year, 500 of those attempts result in death. (x) If you experience suicidal thoughts, reach out to a close friend whom you can trust. Find alternative ways to avoid stress and handling any form of rollercoaster naturally. Some solutions genuinely help when life seems rather bleak. (x)
Acetaminophen Overdose Remedies and Supplements
An overdose of acetaminophen requires proper treatment. If you suspect you’ve overdosed or suffer from any of the symptoms, seek medical assistance immediately. The accurate and immediate diagnosis and treatment can decrease the chance of liver failure or long-term damage.
A doctor can measure the acetaminophen levels in your blood and, if the levels are too high, the doctor will administer treatment. In cases where the liver is beyond recovery, you may need a liver transplant. Successfully diagnosing and treating an acetaminophen overdose requires evaluating the situation on a case-by-case basis. (x)
While there aren’t any at-home remedies for acetaminophen overdose, you can avoid it altogether by being cautious with your dosage or using alternative treatments for pain and swelling. Unless your doctor explicitly specifies otherwise, do not take more than 3-4 grams of the medication within 24 hours. Make sure you don’t mix it with other drugs containing acetaminophen. If you miss a dosage, don’t “make up” for it by doubling your dosage later.
Acetaminophen dosage for children depends on the child’s body weight. Read the instructions and adhere to the dose your doctor prescribes. If you’re unsure about your child’s correct dosage, talk to your doctor, or seek healthier alternatives. Besides, it’s natural for a child to have a fever as it is how the body heals itself. (x)
Older adults and seniors are more susceptible to an acetaminophen overdose’s adverse effects, including liver failure (x). Keeping your liver healthy won’t prevent acetaminophen toxicity, but it can aid in recovery.
To keep your liver healthy, avoid alcohol and sugar-rich foods. Eat fresh vegetables and fiber-rich whole grains, and choose fish over red meat. Don’t forget to drink plenty of water.
Did You Know?
As a pain reliever and fever reducer, acetaminophen is the most common drug ingredient in America. It’s found in 600 medications and OTC prescriptions. (x) It doesn’t mean it’s the best treatment or overall solution as it’s just treating the symptoms, not the cause.
Miracle Cure for Muscle Ache? Not Really!
While acetaminophen can effectively relieve headaches, fever, and minor aches, it may not reduce inflammation. It’s because acetaminophen is a non-opioid analgesic, which works by attacking an enzyme called COX-3 in the central nervous system. Most likely, you’re better off using natural alternatives to the OTC medication.
Don’t Use It to Cure Hangovers
Many people don’t think twice about taking Tylenol to relieve a hangover, but taking acetaminophen with alcohol can overload your liver. If you’re a chronic drinker, you could be risking liver failure, and acetaminophen will only make it worse.
It’s Tylenol and Much More
Numerous medications contain acetaminophen. Some popular over-the-counter examples include Actifed, Formula 44, Panadol, Sinutab, Theraflu, and Vicks. Some prescription-only medicines that use the drug as an ingredient include Butalbital, Hydrocet, Tapanol, Ultracet, and Zydone (x).
Natural, Safe Alternatives to Acetaminophen
While popping a tablet or capsule as an OTC drug for pain or swelling is the right thing to do because it’s a quick fix, consider some natural and safe alternatives that work with your system to be a healthier, more permanent solution:
- Peppermint Essential Oil
Not only does peppermint oil provide muscle pain relief, but it also works as a fever reducer and a natural energizer. Typically, 1 to 3 drops reduce pain when applied to the area of trouble two times a day. It lowers fever when applied to the bottom of your feet and the back of your neck.
- Aloe Vera
The aloe vera lowers inflammation that leads to pain, heals burns and wounds, and promotes the immune system. You may apply it to your skin or taken as a tablet or capsule.
For centuries, natural healers support turmeric as a powerful healing agent when consumed or applied as a topical to the injured area. As a powder or root, it can reduce inflammation and naturally fight pain. You can use it as a natural treatment for joint pain, like arthritis, and it also promotes brain memory and health.
Ginger contains gingerol as a super-high potent antioxidant and anti-inflammatory component. It lessens pain, eases digestion, inhibits fungal and bacterial infections. You can eat raw ginger, prepare ginger tea, use it as an essential oil, or complement your smoothie with ginger powder.
- Liver Cleanse
Removing toxins from your body occurs when you invest in a natural liver cleanse. It’s essential if you’ve ingested acetaminophen. Such a cleanse breaks down and metabolizes alcohol and medications, wipes out old red blood cells, eliminates toxins from your blood, and monitors blood composition.
Where to Buy Supplements to Relating to Fever, Pain, Swelling, and Liver Cleanse?
You can purchase the above supplements at BulkSupplements.com. The company is an industry-leading manufacturer and distributor for pure dietary supplements. BulkSupplements.com is not just a consumer brand. It also supplies pure ingredients to other food and supplement brands to make their products. All products at BulkSupplements.com are manufactured and tested according to current and proper manufacturing practices.
Are you interested in trying these natural health supplements? Contact BulkSupplements.com to place an order.
The Bottom Line
Acetaminophen is an OTC drug that has harmful side effects, so be careful with the dosage. When taken in quantities exceeding the recommended dosage of 3-4 grams each day, it’s toxic and harms the liver. Without immediate treatment, it can lead to organ failure and may even prove fatal. The good news is that you won’t have to worry about acetaminophen poisoning by following some necessary precautions.
Acetaminophen poison is common in children, older adults, and young adults, but adhere to the warning labels on the OTC medicines and avoid taking them.
Since taking acetaminophen treats the symptoms, not the cause, you must discover what is causing your health concern and remedy using natural alternative treatments. They may prove to be more effective in the long run.
The statements in this article have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease.